Belatacept for calcineurin inhibitor-induced pain syndrome in a kidney transplant recipient

Read full text
Authors: Ehab Hammad, Tariq Zulfiquar Ali, Amr Shabana, Dieter Broering, Rehab Nasr
Cited by: 1
References: 14

Abstract

Calcineurin inhibitor (CNI) pain syndrome is a rare but debilitating adverse effect of CNIs when used in kidney transplant recipients. The pain affects lower limbs and it is usually bilateral and symmetrical. All other causes of foot pain should be excluded before diagnosis. Treatment is not always successful and options are limited as the mainstay is either CNI withdrawal or dose reduction. The available treatments can compromise graft function and lead to reduced graft survival. Herein, we report a case of CNI pain syndrome in a kidney transplant recipient in which belatacept was used successfully. There was complete pain relief and regain of function in affected lower limb. The bone marrow edema also significantly improved on magnetic resonance imaging. Normal kidney functions were maintained on follow-up.

Fields of Study & Subjects

Bone and Joint Diseases Renal Transplantation Outcomes and Treatments Transplantation: Methods and Outcomes

Publication details

Journal / source
Clinical Kidney Journal
Publisher
Oxford University Press (OUP)
Volume
19
Issue
3
Pages
sfag027–sfag027
Publication date
4 February 2026
Language
EN